Couldn't find what you looking for?

TRY OUR SEARCH!

Barbiturates are the earliest known class of sedative-hypnotic agents. These agents were once extremely popular drugs to abuse. Benzodiazepines have largely replaced barbiturates for outpatient medical therapy.

It has created a decline in barbiturate abuse and stricter guidelines dictating barbiturate use have led to decreased availability. Barbiturates were especially popular in the first half of the 20th century. In moderate amounts, these drugs produce a state of intoxication that is remarkably similar to alcohol intoxication.

Symptoms of intoxication include slurred speech, loss of motor coordination, and impaired judgment. Depending on the dose, frequency, or duration of use, one can rapidly develop intolerance, physical dependence, and psychological dependence on barbiturates. With the development of tolerance, the margin of safety between the effective dose and the lethal dose becomes very narrow, which is how the tolerant abuser raises his or her dose to a level that may result in coma or death. Although many individuals have taken barbiturates therapeutically without harm, the concern about the addiction potential of barbiturates and the ever-increasing number of fatalities associated with them led to the development of alternative medications called benzodiazepines.  Withdrawal symptoms can include tonic-clonic or grand mal seizures. This can potentially lead to permanent disability or even death. Today, fewer than 10 percent of all sedative and hypnotic prescriptions in the United States are for barbiturates.

Barbiturate poisoning

Barbiturates are sedatives used for seizure disorders, induction of anesthesia, and management of increased intracranial pressure; they enhance the inhibitory neurotransmitter gamma amino butyric acid. Barbiturates are general depressants to nerve and muscle tissue. Mild to moderate barbiturate toxicity mimics alcohol intoxication.

Severe acute barbiturate toxicity results in CNS problems, with lethargy and coma as a common complication. Constricted pupils, confusion, hypotension, poor coordination, respiratory depression, and coma may occur. Although a barbiturate serum level may be obtained, the clinical presentation predicts the seriousness of the overdose that might happen. Attention must be given to the ABC's - airway, breathing and circulation. Gastric lavage and multiple doses of activated charcoal may be used to decontaminate the gastrointestinal system. Intra-venous fluids and forced diuresis and alkalization should be used for long acting barbiturate intoxication. In severe cases, even hemodialysis may be necessary. Early death is usually a result of shock or cardiopulmonary arrest, while later death is usually the result of pulmonary complications such as aspiration pneumonia or pulmonary edema.

Central nervous system effects

Barbiturates mainly act in the central nervous system, though they may indirectly affect other organ systems as well. Direct effects include sedation and hypnosis at lower dosages where lipophilic barbiturates, such as thiopental, cause rapid anesthesia. That happens because of their tendency to penetrate brain tissue quickly. Barbiturates all have anticonvulsant activity because they hyperpolarize cell membranes. Therefore, they are effective adjuncts in the treatment of epilepsy.

Pulmonary effects

Barbiturates can cause a depression of the medullary respiratory center and induce a respiratory depression as well. Patients with underlying chronic obstructive pulmonary disease are more susceptible to these effects. These patients are susceptible even at doses that would be considered therapeutic in healthy individuals. Barbiturate overdose fatality is usually secondary to respiratory depression so it is very important to obtain detailed information about barbiturates.

Cardiovascular effects

Cardiovascular depression may occur following depression of the medullary vasomotor centers. The fact is that patients with underlying congestive heart failure are more susceptible to these effects. At higher doses, cardiac contractility and vascular tone are compromised that may cause cardiovascular collapse.

Barbiturate abuse

Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics. That generally describes their sleep-inducing and anxiety-decreasing effects. In fact, barbiturates were first used in medicine in the early 1900s and became popular in the 1960s and 1970s. They were used as treatment for anxiety, insomnia or seizure disorders. With the popularity of barbiturates in the medical population, barbiturates as drugs of abuse evolved as well. Barbiturates were abused to reduce anxiety, decrease inhibitions, and treat unwanted effects of some drugs. Barbiturates can be extremely dangerous because the correct dose is difficult to predict and even a slight overdose can cause coma or death. Barbiturates are also addictive and can cause a life-threatening withdrawal syndrome for most people. Barbiturate use and abuse has declined dramatically since the 1970s. It is mainly because a safer group of sedative-hypnotics called benzodiazepines are being prescribed. Their usage has largely replaced barbiturates in the medical profession, with the exception of a few specific indications and doctors are prescribing barbiturates less. Therefore, illegal use of barbiturates has also substantially declined, although barbiturate abuse among teenagers may be on the rise compared with the early 1990s. Addiction to barbiturates, however, is uncommon these days.

Types of barbiturates

It is important to know there are many different barbiturates. The primary difference among them is how long their effects last, because effects of some of the long-acting drugs may last up to 2 days and others are very short acting with effects that last only a few minutes. Barbiturates can be injected into the veins or muscles, but they are usually taken in pill form and street names of commonly abused barbiturates describe the desired effect of the drug or the color and markings on the actual pill.

Causes of barbiturate abuse

Although the medical use of barbiturates has declined since the 1970s, and street abuse was also in decline, high school surveys suggest abuse has been rising over last 10 years with common reason to abuse barbiturates is to counteract the symptoms of other drugs. The increase in the abuse of barbiturates may be due to the popularity of stimulating drugs such as cocaine. Barbiturates or downers counteract the excitement and alertness obtained from the stimulating drugs. Today’s drug abusers may be too young to remember the deaths and other dangerous effects barbiturates caused in the 1970s. That is why these people underestimate the risks of using them. Barbiturates are commonly used in suicide attempts as well.

Symptoms of barbiturate abuse

In general, barbiturates can be thought of as so-called brain-relaxants; alcohol is also a brain-relaxant. The effects of barbiturates and alcohol are very similar and pain medicines, sleeping pills, and antihistamines also cause symptoms similar to those of barbiturates. People who abuse barbiturates use them to obtain a high. It is described as being similar to alcohol intoxication, or to counteract the effects of some stimulant drugs. In small doses, the person who abuses barbiturates feels drowsy, disinhibited, and intoxicated, but in higher doses, the user staggers as if drunk, develops slurred speech, and is confused. At even higher doses, the person is unable to be aroused and may stop breathing at all, so death is very possible.

The difference between the dose causing drowsiness and one causing death may be small. This difference is called a narrow therapeutic-to-toxic range. This is the reason why barbiturates are dangerous and it is also why barbiturates are not often prescribed today. In addition to having a narrow therapeutic range, barbiturates are also addictive so if taken daily for longer than a month or so, the brain develops a need for the barbiturate. It causes severe symptoms if the drug is withheld.

Symptoms of withdrawal or abstinence include tremors, difficulty sleeping, and agitation, which can become worse, resulting in life-threatening symptoms, including hallucinations, high temperature, and seizures. Pregnant women taking barbiturates can cause their baby to become addicted, and the newborn may have withdrawal symptoms as well. Since the doctor cannot prescribe the appropriate treatment for barbiturate abuse over the telephone, observation at a hospital emergency department is necessary. If you believe someone has taken barbiturates inappropriately, take him or her to a hospital emergency department for evaluation by doctor. Soon after taking barbiturates, a person may only be drowsy or seem intoxicated, but more serious symptoms can develop quickly and unpredictably so that person need fast hospitalization.

Exams and Tests

A urine test can readily identify barbiturate use, while diagnosis in a hospital emergency department, however, concentrates on diagnosing other potential reasons for the person to be drowsy. Examples for other reasons are other drugs taken, head injury, stroke, infection, or shock. These diagnostic efforts take place while the person is being treated, but in general, the person will have an IV started and blood will be drawn.